Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 23, NWS Bismarck, ND

June 28, 2024Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 28, 2024, 2:20 AM MDT for Bowman County, Slope County, North Dakota. It took effect at Jun 28, 2024, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 2:20 AM MDT (08:20 UTC)
In effect from
Jun 28, 2024, 2:00 PM MDT
Expired
Jun 28, 2024, 9:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS73 KBIS 280820
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
320 AM CDT Fri Jun 28 2024

NDZ040-043-281630-
/O.NEW.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/
Slope-Bowman-
Including the cities of Bowman and Marmarth
220 AM MDT Fri Jun 28 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS 
EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Bowman and Slope Counties.

* WHEN...From 2 PM this afternoon to 9 PM MDT this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

CJS
4 follow-up statements
117 
WWUS73 KBIS 281143
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
643 AM CDT Fri Jun 28 2024

NDZ040-043-281945-
/O.CON.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/
Slope-Bowman-
Including the cities of Bowman and Marmarth
543 AM MDT Fri Jun 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM 
MDT THIS EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Bowman and Slope Counties.

* WHEN...From 2 PM this afternoon to 9 PM MDT this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

CJS
755 
WWUS73 KBIS 281919
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
219 PM CDT Fri Jun 28 2024

NDZ040-043-290300-
/O.CON.KBIS.WI.Y.0023.240628T2000Z-240629T0300Z/
Slope-Bowman-
Including the cities of Marmarth and Bowman
119 PM MDT Fri Jun 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Bowman and Slope Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
159 
WWUS73 KBIS 282333
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
633 PM CDT Fri Jun 28 2024

NDZ040-043-290300-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-240629T0300Z/
Slope-Bowman-
Including the cities of Bowman and Marmarth
533 PM MDT Fri Jun 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West to northwest winds up to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Bowman and Slope Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
088 
WWUS73 KBIS 290303
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1003 PM CDT Fri Jun 28 2024

NDZ040-043-290415-
/O.EXP.KBIS.WI.Y.0023.000000T0000Z-240629T0300Z/
Slope-Bowman-
Including the cities of Bowman and Marmarth
903 PM MDT Fri Jun 28 2024

...WIND ADVISORY HAS EXPIRED...

Winds have diminished below advisory criteria.

$$

Hamilton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 28, 12:07 AM MDT, 2 hours 13 minutes earlier. Its key messages:

  • The threat of severe thunderstorms has ended for the night for all of western and central North Dakota.
  • Chances of showers and thunderstorms return Friday and Friday night (low chances south to high chances north).
Area forecast discussion, Jun 28, 12:07 AM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
107 AM CDT Fri Jun 28 2024

.KEY MESSAGES...

- The threat of severe thunderstorms has ended for the night for
  all of western and central North Dakota.

- Chances of showers and thunderstorms return Friday and Friday
  night (low chances south to high chances north).

&&

.UPDATE...
Issued at 107 AM CDT Fri Jun 28 2024

Boundary layer stability continues to constrain the intensity of
the remaining complex of storms that's crossing Dickey and LaMoure
Counties as of 06 UTC, so the threat of severe storms has ended
for the night across all of western and central ND. We therefore
cancelled the remainder of the Severe Thunderstorm Watch. Other-
wise, only minor changes were made to the overnight forecast with
this update. A cold front extends from Crosby to Tioga, Dickinson,
and Hettinger as of 06 UTC and is forecast to move east overnight.
A low chance of showers and storms remains along and ahead of the
front, but convective processing/stabilization in the wake of the
earlier storms and the aforementioned boundary layer stability
will both keep the chance of precipitation low, and minimize the
strength of any additional convection.

UPDATE Issued at 1139 PM CDT Thu Jun 27 2024

Quick update to cancel the Severe Thunderstorm Watch for all but
McIntosh and Logan Counties. The severe threat continues to end
with the passage of the main convective line, and even ahead of
it in far south central ND the environment is proving to contain
too much boundary layer stability for more than a marginal severe
wind threat. We will likely be able to cancel the rest of the
Severe Thunderstorm Watch before 06 UTC.

UPDATE Issued at 1026 PM CDT Thu Jun 27 2024

Quick update for the cancellation of northern and far western
portions of the Severe Thunderstorm Watch.

UPDATE
Issued at 941 PM CDT Thu Jun 27 2024

The threat for severe storms is quickly diminishing across western
and central North Dakota.

Storm structures per radar analysis have become much less organized
and intense over the past hour, and convection is now moving into a
more stable and weaker shear environment. The highest potential for
a severe storm through 11 PM CDT is from the Standing Rock
Reservation and Cannonball River into western Emmons County where 0-
3 km shear is still as high as 30 kts per SPC mesoanalysis. The
Tornado Watch has been cancelled.

UPDATE
Issued at 718 PM CDT Thu Jun 27 2024

Numerous severe thunderstorms continue across western North
Dakota. Things are progressing about as expected, with a few
initial discrete supercells that had funnel cloud / brief
tornado reports, as well as large hail. Behind these storms, a
significant line of storms has developed and is quickly moving
east, getting quite close to absorbing the initial supercells.
Multiple wind gusts in the 80 mph range have been observed at
mesonet stations, and as this line continues moving east,
expecting damaging wind to be the primary threat with 0-3km
shear in the 30-35 knot range and 900-1000 J/kg of DCAPE. The
expectation is still for the severity of storms to slowly
decrease as it moves east through central North Dakota through
the evening. We do now have a Severe Thunderstorm Watch out for
most of central and parts of northern North Dakota, enclosing
the Tornado Watch,7 valid until 2 AM CDT.

UPDATE
Issued at 450 PM CDT Thu Jun 27 2024

Update for the issuance of a Tornado Watch for most of western
North Dakota until 10 PM CDT.

&&

.DISCUSSION...
Issued at 207 PM CDT Thu Jun 27 2024

The biggest forecast challenge remains the enhanced risk for severe
weather late this afternoon into tonight.

A warm frontal boundary with a NNW to SSE orientation off east
Montana surface low pressure should trigger thunderstorms late
this afternoon. Initially, this will result in a near
perpendicular orientation of the 0 to 6 km bulk shear and the
frontal boundary. As a result, there will likely be a few
supercells that develop in eastern Montana and/or western North
Dakota late this afternoon. Very quickly, trailing cold frontal
boundary will begin to occlude the front and bulk shear will
switch out of the southwest. This should result in thunderstorms
rapidly becoming clustered and then potentially linear.

All threats remain on the table during the supercell phase. As the
frontal boundary occludes, the triple point is progged to slide
from northwest to southeast mainly across southwestern North
Dakota, or rather, somewhere south and west of the Missouri
River. Or, potentially across far northwestern South Dakota.
The exact path of the triple point is uncertain, however, this
will be the area where tornadoes are most favored to occur as
highlighted by the highest sig tor parameter values. In regard
to very large hail, with a ribbon of instability potentially
reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6
km bulk shear and strong anvil level winds, hail up to the size
of baseballs is entirely possible.

Of note, one major factor also favoring the southwest more so
than the northwest for discrete cells this afternoon is that
thick low level stratus is present over most of the area, except
the far southwest. This will help erode any capping that is in
place. At present, billow clouds are observable on satellite
that highlight things are presently stable with high shear. One
thing we will be watching for is when billow clouds begin to
dissipate and vertical agitation occurs. That will suggest
thunderstorms might fire within the next couple hours.

As storms begin to cluster and potentially line out during the
evening and move towards Highway 83, the tornado threat will
decrease as will the hail threat, although the straight line
wind risk may increase (up to 80 mph gusts possible). Hail up
to the size of ping pong balls and strong winds up to 80 mph are
possible mainly between areas along and east of Highway 83 and
west of Highway 281. As storms approach Highway 281 and areas
east, the threat will become mainly 70 mph winds, perhaps with
hail up to the size of quarters. All that said, there are
questions as to whether or not severe storms will have trouble
penetrating further east tonight, especially for locations east
of Highway 83, due to aforementioned thick low level stratus
that may hinder higher instability.

Conditions should be mostly dry Friday morning before another
shortwave off southern Canadian upper low pressure brings
additional showers and thunderstorms to the area on Friday.
Locations most likely to see additional rainfall Friday are
those in the north. Generally speaking, severe weather is not
anticipated, although there is a marginal risk for Rolette
County and clipping eastern Dickey and Bottineau Counties.
Saturday should then be dry and cold for this time of year with
highs mostly in the 60s. Slightly warmer temperatures are then
expected for next week with highs mostly in the low 70s to low
80s. Showers and thunderstorms are then likely to return by late
Sunday night and into early next week. A few storms may be
severe.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 107 AM CDT Fri Jun 28 2024

Showers and thunderstorms in the James River valley will end by
about 08 UTC, with only a low chance of any showers or storms in
their wake across central ND overnight. MVFR to IFR ceilings are
ongoing in northwest and north central ND as of 06 UTC, and will
persist until a cold front passes any given location, but
improving conditions are forecast by 12 UTC. A narrow band of
MVFR to IFR ceilings will accompany the cold front across southern
ND too, with brief impacts possible at KDIK, KBIS, and KJMS
overnight. On Friday, mainly VFR conditions are forecast, but
isolated to scattered showers and thunderstorms are forecast,
mainly after 18 UTC and mainly in northern ND. MVFR ceilings may
also return to northern ND after 00 UTC (a 40-60 percent chance).

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CJS
DISCUSSION...Telken
AVIATION...CJS
Hazardous weather outlook, Jun 27, 11:50 PM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 AM CDT Fri Jun 28 2024

NDZ025-037-048-051-290600-
Foster-Stutsman-La Moure-Dickey-
1250 AM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible over parts of the James River Valley
through about 3 AM CDT, but no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-031>036-040>047-050-290600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
1250 AM CDT Fri Jun 28 2024 /1150 PM MDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

In the hours before

Local storm report, Jun 27, 10:47 PM MDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1147 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Tornado          7 SSW South Heart       46.77N 103.02W
06/27/2024                   Stark              ND   Public

            Report via social media with video
            confirmation of a tornado. Exact location
            estimated from radar velocity data.

&&

MH
Local storm report, Jun 27, 11:22 PM MDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1222 AM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     5 SE Dickinson          46.82N 102.71W
06/27/2024                   Stark              ND   Public

            Healthy tree fallen over, snapped at base.
            Public report relayed via media partner,
            with photo. Time estimated from radar.

&&

ALB
Local storm report, Jun 27, 11:24 PM MDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1224 AM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     1 NNE Dickinson         46.90N 102.78W
06/27/2024                   Stark              ND   Public

            Healthy tree fallen over onto house. Public
            report relayed via media partner, with
            photos. Time estimated from radar.

&&

ALB

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:05 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, Stark40 min
Jun 27, 6:09 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMcKenzie51 min
Jun 27, 6:13 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, Stark77 min
Jun 27, 6:17 PM MDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Bowman, Hettinger, Slope73 min
Jun 27, 6:18 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark57 min
Jun 27, 6:21 PM MDTTornado WarningBISBillings, Stark24 min
Jun 27, 6:40 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail65 min
Jun 27, 6:50 PM MDTTornado WarningBISDunn, Stark25 min
Jun 27, 6:58 PM MDTSevere Thunderstorm Warning Destructive damage threatBISGrant, Hettinger, Morton, Stark62 min
Jun 27, 7:04 PM MDTSevere Thunderstorm Warning Destructive damage threatBISAdams, Grant, Sioux56 min
Jun 27, 7:05 PM MDTSevere Thunderstorm Warning Destructive damage threatBISDunn, Mercer, Morton, Stark40 min
Jun 27, 7:39 PM MDTSevere Thunderstorm Warning Considerable damage threatBISMercer, Morton, Oliver48 min
Jun 27, 7:52 PM MDTSevere Thunderstorm Warning Considerable damage threatBISAdams, Grant, Sioux53 min

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.